John M. Becker

Watch Out for Those Poppers

Filed By John M. Becker | July 14, 2014 2:00 PM | comments

Filed in: Living
Tags: buyer beware, case study, poppers, side effects, UK, United Kingdom

poppers-brands.pngA new report from the U.K. released last week suggests that alkyl nitrates -- the popular inhaled aphrodisiac more commonly known as "poppers" -- may be linked with eye damage, possibly because of the introduction of a new formula to the mixture. Reuters reports:

The case study describes a 30-year-old white male who developed vision loss in both eyes after inhaling poppers. The researchers noticed subtle changes in the form of yellow spots on the macula deep inside the man's eye, but they say it's still unclear just how the drug may be destroying vision.

"Over the past 18 months or so I have come across almost 10 patients with poppers maculopathy, whilst several years ago I had not even heard of the condition, same with a lot of my colleagues," said Dr. Anna Gruener, a physician at Guy's and St Mary's Foundation Trust in London. "I felt it was important to raise the issue and increase awareness," she told Reuters Health...

She added that poppers in one form or another have been around for ages and were already widely used in the gay community in the 1970s. "People seemed to regard poppers as relatively safe, and visual loss from inhalation of poppers was unheard of," she said. Then in 2010 and 2011, some French ophthalmologists described multiple patients who had suffered from central visual loss following inhalation of poppers, and in 2012, the first UK case series was published.

Gruener thinks this sudden emergence of poppers maculopathy in Europe was most likely linked to a change in the type of nitrite chemicals used in poppers. Before a 2007 European Union law banned it, isobutyl nitrate was the most commonly used fluid in poppers. Now they are most often made with isopropyl nitrate. It is possible, she said, this different chemical, for whatever reason, was more toxic to the retina than the one previously used.

Dr. Gruener adds that not everyone reacts the same way to poppers, but that while many people are able to use them without any adverse side effects, others can suffer irreversible vision loss after just one use. Her advice is to avoid the stuff altogether: "I would like people to realize that poppers can potentially be very damaging, that there is no cure for poppers maculopathy and that prevention - avoidance of poppers - is therefore key."

What do you think of this report? If you use poppers, is it causing you to reconsider?


Recent Entries Filed under Living:

Leave a comment

We want to know your opinion on this issue! While arguing about an opinion or idea is encouraged, personal attacks will not be tolerated. Please be respectful of others.

The editorial team will delete a comment that is off-topic, abusive, exceptionally incoherent, includes a slur or is soliciting and/or advertising. Repeated violations of the policy will result in revocation of your user account. Please keep in mind that this is our online home; ill-mannered house guests will be shown the door.